Oregon, 2011

Flood in Oregon, May 15, 2011

May 15, 2011 · NWS BOI · 1 event in 1 county or zone

Widespread rainfall and snowmelt combined to bring the Donner Und Blitzen out of it's banks on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Widespread rainfall and snowmelt combined to bring the Donner Und Blitzen out of it's banks on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 15, 1:26 AM PST, 34 minutes earlier.

Area forecast discussion, May 15, 1:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
326 AM MDT SUN MAY 15 2011

.SHORT TERM...UPPER TROUGH COMING IN MORE SLOWLY THAN EXPECTED AND
COOLING WILL NOT BE COMPLETED UNTIL MONDAY IN IDAHO ZONES.  SURFACE
COLD FRONT HAS BECOME INDISTINCT AND THERE IS NO CLEAR DELINEATION
BETWEEN COLD AIR ON ONE SIDE AND WARM AIR ON THE OTHER.  BUT WARMEST
AIR AND GREATEST INSTABILITY IS EXPECTED TO SHIFT TO EASTERN ZONES
IN IDAHO TODAY...WITH SCATTERED THUNDERSTORMS BEGINNING AROUND
NOON.  OTHER ZONES WILL BECOME TOO COOL AND STABLE TO SUPPORT
THUNDERSTORMS TODAY.  MODELS CONTINUE TO PLACE MODERATE TO HEAVY
RAIN IN OREGON ZONES TODAY...SHIFTING INTO NORTHERN ZONES IN IDAHO
THIS AFTERNOON AND EARLY EVENING.  WE ARE THEREFORE EXTENDING THE
FLASH FLOOD WATCH UNTIL 03Z THIS EVENING AND EXPANDING IT TO INCLUDE
THE BOISE MOUNTAINS AND WEST CENTRAL IDAHO MOUNTAINS.  THE BRUNEAU
RIVER REMAINS IN FLOOD...AT 9.2 FEET VS FLOOD STAGE OF 9.0 FEET.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS REMAIN IN GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD.  UPPER LEVEL TROUGH WILL
LINGER OVER THE AREA MONDAY NIGHT THROUGH WEDNESDAY FOR CONTINUED
SHOWERS AND BELOW NORMAL TEMPERATURES.  WEDNESDAY NIGHT THE TROUGH
WILL SPLIT WITH THE SOUTHERN SECTION DIGGING SOUTH TOWARD THE FOUR
CORNERS AREA WHILE THE NORTHERN SECTION REMAINS OVER SOUTHERN
CANADA.  THIS SPLIT WILL ALLOW A WEAK RIDGE TO BUILD ALONG THE WEST
COAST WITH TEMPERATURES WARMING TO NEAR NORMAL BY FRIDAY...BUT
ENOUGH MOISTURE LEFT OVER FOR SLIGHT CHANCE POPS OVER THE HIGHER
TERRAIN OF CENTRAL IDAHO.  FRIDAY NIGHT AND SATURDAY MODELS DIFFER
SLIGHTLY ON THE PLACEMENT OF THE SOUTHERN SECTION OF THE TROUGH AS
IT LIFTS TO THE NORTHEAST AND ALSO ON THE PLACEMENT OF THE NEXT
UPPER LEVEL TROUGH THAT WILL MOVE INTO THE WEST COAST.  SINCE THE
PLACEMENT OF THESE SYSTEMS WILL MEAN EITHER A DRY OR A WET FORECAST
DECIDED TO KEEP POPS SLIGHTLY ABOVE CLIMATOLOGY AND KEEP TEMPS NEAR
NORMAL.

&&

.AVIATION...MOSTLY VFR CONDITIONS TODAY.  SHOWERS OVER THE ENTIRE
FORECAST AREA. AREAS OF MOUNTAIN OBSCURATION.  THUNDERSTORMS AFTER
18Z EAST OF KMYL-KMUO-KOWY.   THUNDERSTORMS THIS AFTERNOON WILL
PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.  ERRATIC
GUSTY SURFACE WINDS TODAY BUT GENERALLY FROM THE WEST IN OREGON AND
SOUTHEAST IN IDAHO.  MODERATE TO STRONG SOUTH WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH THIS EVENING IDZ011-013-033.
     FLOOD WARNING ON THE BRUNEAU RIVER IDZ015.
OR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING ORZ061>063.

&&

WEATHER.GOV/BOISE

SHORT TERM...LC
LONG TERM....JA
AVIATION.....JA/LC
Hazardous weather outlook, May 14, 3:40 AM PST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
540 AM MDT SAT MAY 14 2011

IDZ011>016-028>030-033-ORZ061>064-151145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
540 AM MDT SAT MAY 14 2011 /440 AM PDT SAT MAY 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING THUNDERSTORMS. STRONGER STORMS COULD HAVE
WIND GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS SUNDAY. STRONGER STORMS COULD HAVE WIND
GUSTS TO 50 MPH...HEAVY RAIN...AND HAIL. WINDY AND MUCH COOLER
SUNDAY THROUGH THURSDAY WITH OCCASIONAL SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harney

When
May 15, 2:00 AM PST to 7:30 AM PST
Where
Harney County, 13.2 mi SSW of Lawen to 7.55 mi NE of Blitzen
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.280, -118.940

The Donner Und Blitzen River experienced flooding on the 15th and affected locations along the channel including Page Springs Campground Fish Lake Campground, Diamond and Frenchglen.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320300.